Two of his popular remedies, Jayne's Expectorant and Jayne's Alterative, contained ingredients such as tartar emetic, spirits of camphor, ipecac, opium, lobelia, tolu balsam, digitalis, and squill. Some of the ingredients, such as tolu balsam and squill, were probably relatively harmless, but spirits of camphor are dangerous when taken internally, with the potential to produce convulsions, hallucinations, and death. Tartar emetic is considered highly toxic, and ipecac can induce vomiting. Lobelia can also induce vomiting and has other side effects if you can keep it down. Digitalis slows the heart rate and can cause irregular pulse, blurred vision, and nausea. Although the opium might induce a feeling of well being, it could also cause nausea and vomiting, and is addictive. It's hard to imagine that anyone could keep from vomiting up these remedies, a reaction which was probably in the patient's best interests.
But aren't the pictures lovely?
Oh dear, look at those glassy eyes. I think mother, daughter, and cat may all be addicted to opium now.
I'd hate to think what's in the vermifuge that you're supposed to give to your weak child who may or may not have worms. Albert Brundage's Manual of Toxicology from 1909 and 1920 lists the ingredients for Jayne's vermifuge as sodium santonate, pink root, jalap, erigeron, and turpentine. This may have worked to rid someone of worms, but I can't imagine it left anyone feeling stronger.
Jayne's vermifuge was produced long after Dr. Jayne died. In 1943, the Food and Drug Administration issued a notice of judgment that Jayne's vermifuge was ineffective:
Jayne's Vermifuge.—Dr. D. Jayne and Son, Inc., Philadelphia. Shipped
Dec. 18, 1943. Composition: essentially extracts of plant drugs and a
small amount of potassium carbonate, with sugar, alcohol and water,
flavored with peppermint oil. Misbranded because falsely represented to
remove large roundworms from children and adults, whereas tests on
humans and laboratory animals showed that it did not do this.—ID. D.
N. J., F. D. C. 1237; June 1945.]
Uh-oh, this one's high on opiates too.